Alert archive / Oregon / Red Flag Warnings in 2016

Red Flag Warning 11, NWS Pendleton, OR

August 13, 2016

NWS Pendleton, OR issued this red flag warning at Aug 13, 2016, 8:14 AM PDT. It took effect at Aug 13, 2016, 2:00 PM PDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2016, 8:14 AM PDT (15:14 UTC)
In effect from
Aug 13, 2016, 2:00 PM PDT
Expired
Aug 14, 2016, 10:00 PM PDT
In force
32 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

143 
WWUS86 KPDT 131514
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
814 AM PDT SAT AUG 13 2016

...BREEZY WITH VERY LOW HUMIDITY THIS EVENING AND SUNDAY...

.THERE IS A LOW PRESSURE TROUGH APPROACHING FROM THE WEST WHICH
WILL PUSH THE SURFACE THERMAL TROUGH EAST...CAUSING BREEZY
NORTHWEST WINDS IN THE GORGE AND PORTIONS OF THE LOWER COLUMBIA
BASIN THIS EVENING. IT WILL REMAIN WARM AND DRY ON SUNDAY...AND A
MOSTLY DRY FRONT WILL CROSS DURING THE EVENING...FURTHER
INCREASING WINDS. ALTHOUGH WINDS WILL BE MARGINAL...RELATIVE
HUMIDITY WILL BE VERY LOW AND ANY NEW OR EXISTING FIRES COULD
POTENTIALLY SPREAD VERY RAPIDLY.

ORZ639-641-WAZ639-132300-
/O.NEW.KPDT.FW.W.0011.160813T2100Z-160815T0500Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
814 AM PDT SAT AUG 13 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES WA639...OR639 AND OR641...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
PDT SUNDAY. 

* AFFECTED AREA...IN OREGON...FIRE WEATHER ZONES 639 AND 641. IN
  WASHINGTON...FIRE WEATHER ZONE 639.

* TIMING...WINDS WILL SLOWLY INCREASE THROUGH THE DAY WITH THE
  STRONGEST WINDS EXPECTED THIS EVENING...AND AGAIN ON SUNDAY
  EVENING.

* WIND...WEST-NORTHWEST 10 TO 20 MPH.

* HUMIDITY...12 TO 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
5 follow-up statements
946 
WWUS86 KPDT 132234
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
334 PM PDT SAT AUG 13 2016

...BREEZY WITH VERY LOW HUMIDITY THIS EVENING AND SUNDAY...

.THERE IS A LOW PRESSURE TROUGH APPROACHING FROM THE WEST WHICH
WILL PUSH THE SURFACE THERMAL TROUGH EAST...CAUSING BREEZY
NORTHWEST WINDS IN THE GORGE AND WESTERN PORTIONS OF THE LOWER
COLUMBIA BASIN THIS EVENING. IT WILL REMAIN WARM AND DRY ON
SUNDAY...AND THE TROUGH WILL CROSS DURING THE EVENING...FURTHER
INCREASING WINDS. ALTHOUGH WINDS WILL BE MARGINAL...RELATIVE
HUMIDITY WILL BE VERY LOW AND ANY NEW OR EXISTING FIRES COULD
POTENTIALLY SPREAD VERY RAPIDLY.

ORZ639-641-WAZ639-140600-
/O.CON.KPDT.FW.W.0011.000000T0000Z-160815T0500Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
334 PM PDT SAT AUG 13 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES WA639...
OR639 AND OR641...

* AFFECTED AREA...IN OREGON...FIRE WEATHER ZONES 639 AND 641. IN 
  WASHINGTON...FIRE WEATHER ZONE 639. 

* TIMING...WINDS WILL INCREASE THIS EVENING...AND AGAIN ON SUNDAY
  AFTERNOON AND EVENING.

* WIND...WEST-NORTHWEST 10 TO 20 MPH.

* HUMIDITY...12 TO 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
299 
WWUS86 KPDT 140540
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1040 PM PDT SAT AUG 13 2016

...BREEZY WITH VERY LOW HUMIDITY SUNDAY...

.THERE IS A LOW PRESSURE TROUGH APPROACHING FROM THE WEST WHICH
WILL PUSH A SURFACE THERMAL TROUGH EAST...CAUSING BREEZY
NORTHWEST WINDS IN THE GORGE AND WESTERN PORTIONS OF THE LOWER
COLUMBIA BASIN AGAIN ON SUNDAY. IT WILL REMAIN WARM AND DRY...AND
THE TROUGH WILL CROSS THE AREA DURING THE EVENING...FURTHER
INCREASING WINDS. ALTHOUGH WINDS WILL BE MARGINAL...RELATIVE
HUMIDITY WILL BE VERY LOW AND ANY NEW OR EXISTING FIRES COULD
POTENTIALLY SPREAD VERY RAPIDLY.

ORZ639-641-WAZ639-141400-
/O.CON.KPDT.FW.W.0011.000000T0000Z-160815T0500Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
1040 PM PDT SAT AUG 13 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 639...639 AND
641...

* AFFECTED AREA...IN ORZ639...FIRE WEATHER ZONE 639. IN ORZ641...
  FIRE WEATHER ZONE 641. IN WAZ639...FIRE WEATHER ZONE 639. 

* TIMING...WINDS WILL INCREASE AGAIN SUNDAY AFTERNOON AND
  EVENING.

* WIND...WEST-NORTHWEST 10 TO 20 MPH.

* HUMIDITY...12 TO 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
570 
WWUS86 KPDT 141303
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
603 AM PDT SUN AUG 14 2016

...BREEZY WITH VERY LOW HUMIDITY TODAY...

.THERE IS A LOW PRESSURE TROUGH APPROACHING FROM THE WEST WHICH
WILL PUSH A SURFACE THERMAL TROUGH EAST...CAUSING BREEZY
NORTHWEST WINDS IN THE GORGE AND WESTERN PORTIONS OF THE LOWER
COLUMBIA BASIN AGAIN TODAY. IT WILL REMAIN WARM AND DRY...AND THE
TROUGH WILL CROSS THE AREA THIS EVENING...FURTHER INCREASING
WINDS. ALTHOUGH WINDS WILL BE MARGINAL...RELATIVE HUMIDITY WILL BE
VERY LOW AND ANY NEW OR EXISTING FIRES COULD POTENTIALLY SPREAD
VERY RAPIDLY.

ORZ639-641-WAZ639-142300-
/O.CON.KPDT.FW.W.0011.000000T0000Z-160815T0500Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
603 AM PDT SUN AUG 14 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
639...639 AND 641...

* AFFECTED AREA...IN ORZ639...FIRE WEATHER ZONE 639. IN ORZ641...
  FIRE WEATHER ZONE 641. IN WAZ639...FIRE WEATHER ZONE 639. 

* TIMING...WINDS WILL INCREASE AGAIN THIS AFTERNOON AND EVENING.

* WIND...WEST-NORTHWEST 10 TO 20 MPH.

* HUMIDITY...12 TO 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
787 
WWUS86 KPDT 142138
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
238 PM PDT SUN AUG 14 2016

...BREEZY WITH VERY LOW HUMIDITY THIS EVENING...

.A WEAK TROUGH WILL MOVE THROUGH THE AREA THIS EVENING...CAUSING
BREEZY WEST TO NORTHWEST WINDS...ESPECIALLY THROUGH THE EASTERN
COLUMBIA RIVER GORGE AND OREGON PORTIONS OF THE LOWER COLUMBIA
BASIN. ALTHOUGH WIND SPEEDS WILL BE MARGINAL...RELATIVE HUMIDITY
IS VERY LOW AND ANY NEW OR EXISTING FIRES COULD POTENTIALLY SPREAD
VERY RAPIDLY.

ORZ639-641-WAZ639-150500-
/O.CON.KPDT.FW.W.0011.000000T0000Z-160815T0500Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
238 PM PDT SUN AUG 14 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
639...639 AND 641...

* AFFECTED AREA...IN OREGON...FIRE WEATHER ZONES 639 AND 641. IN
  WASHINGTON...FIRE WEATHER ZONE 639.

* TIMING...WINDS WILL BE BREEZY THROUGH THE EVENING.

* WIND...WEST-NORTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...12 TO 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
294 
WWUS86 KPDT 150451
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
951 PM PDT SUN AUG 14 2016

...WINDS DECREASING AND HUMIDITIES RISING THIS EVENING...

ORZ639-641-WAZ639-150600-
/O.EXP.KPDT.FW.W.0011.000000T0000Z-160815T0500Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
951 PM PDT SUN AUG 14 2016

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 639...639 AND
641...

WINDS HAVE BEEN DECREASING THIS EVENING AS PRESSURE GRADIENTS
BEGIN TO RELAX. AT THE SAME TIME, HUMIDITIES HAVE BEEN RISING AS
TEMPERATURES COOL. THE FIRE DANGER IS GREATLY REDUCED. THEREFORE
THE RED FLAG WARNED WILL EXPIRE AS SCHEDULED AT 10 PM PDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 13, 7:45 AM PDT, 29 minutes earlier.

Area forecast discussion, Aug 13, 7:45 AM PDT, 29 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
745 AM PDT SAT AUG 13 2016

.UPDATE...High pressure will dominate the areas weather with dry
conditions and above normal temps today. Afternoon high temps will
climb into the 90s across the region and also approach the century
mark over some locations in the lower columbia basin. Other than
making some minor adjustments to temps the present short term
forecast appears on track.

&&

.FIRE WEATHER...An approaching trough of low pressure will
cause increasing westerly flow and surface winds will become breezy
in the eastern Columbia River Gorge and portions of the Lower
Columbia Basin in Oregon this evening, and again on Sunday. Winds
will only be 10 to 20 mph, but relative humidity will be very low,
averaging 12 to 18 percent. Any new or existing fires could
potential spread very rapidly. Therefore, Red Flag Warnings are
being issued for portions of zones 639 in both Washington and
Oregon, and zone 641 in Oregon.  Cobb

&&

.PREV DISCUSSION... /issued 249 AM PDT SAT AUG 13 2016/

SHORT TERM...Today through Monday...It will be mostly sunny and hot
today with highs approaching 100 degrees lower elevations. There
will be a few high clouds around. A weak trough of low pressure will
move across the region on Sunday. There will be just a bit of
instability along the eastern and southern border during the
afternoon. This could support an isolated thunderstorm or two but
activity will likely be sparse and weak. It will become a bit breezy
Sunday afternoon and early evening and with relative humidities of
10-15%...there could be some fire weather concerns. On Monday flat
westerly flow will take over with mostly clear and warm conditions.
Highs will be in the 90s with 80s in the mountains.

LONG TERM...Monday night through Saturday...The extended forecast
period will be dominated by either a dry zonal flow or weak
troughiness through the period. Very warm 850 mb temperatures with
mostly clear skies are expected each day through the period.
Moisture is very limited so precipitation is not expected at all
through the extended forecast period with a continuation of very
warm to hot conditions all the way through next Saturday. Each day
will see maximum temperatures in the mid 80s to mid 90s in the lower
elevations, with upper 70s to mid 80s in the mountains. The
atmosphere will be quite dry so there is is very little if any
threat of thunderstorms and will leave any mention of them out of
the forecast for now. The next chance of relief from the heat is not
expected until beyond the long term period. In the mean time
temperatures will be near steady and slightly above normal. The GFS
and ECMWF models are in pretty good agreement with this scenario
through at least Thursday with some model divergence from one
another after that on Friday and Saturday. Winds are expected to
remain light throughout the extended period with low RH's and poor
to moderate recovery at night. However due to the lack of wind fire
weather concerns are not expected at this time during the extended
period...but it will need to be monitored closely. 88

AVIATION...12Z TAFs...VFR conditions with mostly clear skies and
light winds are expected at all TAF sites during the next 24 hours.
88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  96  64  95  60 /   0   0   0   0
ALW  99  69  96  66 /   0   0   0   0
PSC  99  63  98  62 /   0   0   0   0
YKM  97  66  98  62 /   0   0   0   0
HRI 100  65  96  62 /   0   0   0   0
ELN  96  60  94  59 /   0   0   0   0
RDM  95  55  92  49 /   0   0  10   0
LGD  93  56  92  52 /   0   0  10  10
GCD  96  59  93  55 /   0   0  10  10
DLS  99  65  94  63 /   0   0   0   0

&&

.PDT Watches/Warnings/Advisories...
OR...Red Flag Warning from 2 PM this afternoon to 10 PM PDT Sunday
     for ORZ639-641.

WA...Red Flag Warning from 2 PM this afternoon to 10 PM PDT Sunday
     for WAZ639.

&&

97/

Nearby

Red Flag Warnings in Oregon, 2016Red Flag Warnings in Washington, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.